The Alabama Law Enforcement Agency (ALEA) is taking measures to warn and educate the public of an increase in the trafficking of fentanyl mixed with xylazine.
Xylazine, also known at “Tranq,” is a powerful sedative that the U.S. Food and Drug Administration has approved for veterinary use. Xylazine can be found in liquid and powder forms and can be injected, snorted, smoked or swallowed. It can be mixed with other drugs including cocaine, heroin and fentanyl.
ALEA Secretary Hal Taylor said, “One of the most alarming issues with the increased use of xylazine and fentanyl is the fact that xylazine is not an opioid. This means naloxone (Narcan) will not reverse its effects, placing users at a higher risk of suffering a fatal drug poisoning.”
However, experts still recommend administering naloxone if someone might be suffering a drug poisoning. People who inject drug mixtures containing xylazine also can develop severe wounds, including necrosis, which is the rotting of human tissue and could potentially lead to amputation. According to the CDC and shared in a release by the U.S. Drug Enforcement Administration, 107,735 Americans died between August 2021 and August 2022 from drug poisonings, with 66 percent of those deaths involving synthetic opioids like fentanyl. The Sinaloa Cartel and Jalisco Cartel in Mexico, using chemicals largely sourced from China, are primarily responsible for the vast majority of the fentanyl that is being trafficked in communities across the United States.
“Not only is this affecting citizens across the nation, this rise is also a cause for concern regarding the well-being of our law enforcement and first responders. Just recently, one of our own, ALEA Senior Trooper Charles May, came in contact with an individual who was exposed to fentanyl mixed with xylazine and has suffered health-related issues since the incident occurred. This is why we feel it is imperative to share this information with all of our partners and the public," Secretary Taylor continued.
On Wednesday, May 3, at approximately 11:36 a.m., Sr. Trooper May, who is assigned to ALEA’s Highway Patrol Division, was in the process of transporting a subject to the Macon County Jail when the individual became ill and emergency services were called to the scene. The subject was administered Narcan and was later transported to East Alabama Medical Center in Opelika for treatment. Shortly after Narcan was administered to the subject, Sr. Trooper May also fell ill and was then transported to East Alabama Medical Center in Opelika for treatment. He has since suffered from health-related issues.
If you would like to contribute, a GoFundMe account has been set up by Sr. Trooper May’s loved ones to assist with medical-related expenses during this time.
Additional information regarding the widespread threat of fentanyl mixed with xylazine can be found here.